Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 3, NWS Hanford, CA

July 6, 2011Tulare County, California

NWS Hanford, CA issued this flash flood warning at Jul 6, 2011, 1:04 PM PDT for Tulare County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 1:04 PM PDT (20:04 UTC)
Expired
Jul 6, 2011, 4:00 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Tulare County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WGUS56 KHNX 062004
FFWHNX
CAC107-062300-
/O.NEW.KHNX.FF.W.0003.110706T2004Z-110706T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
104 PM PDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN TULARE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 400 PM PDT

* AT 1256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE EASTERN SIERRA SLOPES 
  OF SOUTHEAST TULARE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUNNEL
  GUARD STATION...KENNEDY MEADOWS...FAREWELL GAP...CRABTREE 
  MEADOW...CHAGOOPA PLATEAU AND CASA VIEJA MEADOWS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3588 11800 3580 11803 3581 11828 3642 11860
      3657 11834 3640 11816 3624 11813 3617 11805
      3614 11807 3602 11803 3599 11800

$$

DUDLEY
2 follow-up statements
660 
WGUS76 KHNX 062205
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
305 PM PDT WED JUL 6 2011

CAC107-062300-
/O.CON.KHNX.FF.W.0003.000000T0000Z-110706T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TULARE CA-
305 PM PDT WED JUL 6 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
EASTERN TULARE COUNTY...

AT 256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUNNEL GUARD
STATION...FAREWELL GAP...CRABTREE MEADOW...CHAGOOPA PLATEAU AND CASA
VIEJA MEADOWS.

RAINFALL OVER THE LAST TWO HOURS HAS BEEN 1 TO 2 INCHES IN THE 
WARNED AREA. ADDITIONAL THUNDERSTORMS ARE OCCURRING IN THE SIERRA 
NEVADA OF EASTERN TULARE COUNTY AND HAVE THE POTENTIAL TO PRODUCE 
FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3588 11800 3580 11803 3581 11828 3642 11860
      3657 11834 3640 11816 3624 11813 3617 11805
      3614 11807 3602 11803 3599 11800

$$

JMB
174 
WGUS76 KHNX 062258
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
358 PM PDT WED JUL 6 2011

CAC107-062304-
/O.EXP.KHNX.FF.W.0003.000000T0000Z-110706T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TULARE CA-
358 PM PDT WED JUL 6 2011

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN TULARE COUNTY WILL 
EXPIRE AT 400 PM PDT FOR EASTERN TULARE COUNTY...

THUNDERSTORM ACTIVITY IN THE WARNING AREA HAS DIMINISHED AND THE 
THREAT OF FLASH FLOODING IS NO LONGER EXPECTED. FURTHER THUNDERSTORM 
ACIVITY IS STILL POSSIBLE INTO THE EVENING HOURS. HIKERS AND CAMPERS 
SHOULD USE CAUTION.

LAT...LON 3588 11800 3580 11803 3581 11828 3642 11860
      3657 11834 3640 11816 3624 11813 3617 11805
      3614 11807 3602 11803 3599 11800

$$

MENDENHALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:20 AM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 6, 11:20 AM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1120 AM PDT WED JUL 6 2011

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT CONTINUES TO PRODUCE TRIPLE DIGIT HEAT
OVER THE SAN JOAQUIN VALLEY AND THE ADJACENT LOWER FOOTHILLS.
MONSOONAL MOISTURE FROM THE SOUTHEAST WILL CONTINUE MOVING INTO THE
AREA AND WILL BRING INCREASING THUNDERSTORM CHANCES OVER THE
MOUNTAIN AND DESERT AREAS. DRIER AIR WILL MOVE INTO THE REGION BY
THURSDAY, REDUCING THE THREAT OF THUNDERSTORMS TO THE SIERRA NEVADA.

&&

.UPDATE...
TEMPERATURES OVER THE SOUTH END OF THE SAN JOAQUIN VALLEY ARE
RUNNING SEVERAL DEGREES ABOVE 24 HOURS EARLIER. EVEN WITH DEBRIS
CLOUDS FROM THIS AFTERNOON/S CONVECTION...TEMPERATURES IN BAKERSFIELD
AND THE SURROUNDING AREA WILL APPROACH TUESDAY/S HIGHS. ELSEWHERE...
TEMPERATURES ARE NEAR TO SLIGHTLY ABOVE PERSISTENCE. HAVE INCREASED
TODAY/S HIGHS...WITH THE STRONGEST INCREASES FOR THE BAKERSFIELD
AREA.

&&

.DISCUSSION...
MID-LEVEL DEBRIS CLOUDS DRIFTED OVER THE SAN JOAQUIN VALLEY
OVERNIGHT...KEEPING TEMPERATURES IN THE SOUTH END OF THE SAN JOAQUIN
VALLEY WELL ABOVE NORMAL. THE LOW AT MEADOWS FIELD...BAKERSFIELD...
THIS MORNING WAS 81 DEGREES...BREAKING THE PREVIOUS RECORD HIGH
MINIMUM TEMPERATURE /80 IN 1950/ BY ONE DEGREE. THE LOW AT FRESNO
WAS 76 DEGREES...ONE DEGREE SHY OF THE RECORD HIGH MINIMUM THERE OF
77 DEGREES...SET IN 2007.

SATELLITE LOOPS SHOW A STRONG CIRCULATION CENTER MOVING NORTH OVER
EASTERN SAN BERNARDINO COUNTY...AS IT RIDES ALONG THE PERIPHERY OF
THE UPPER-LEVEL RIDGE OVER THE DESERT SOUTHWEST. A WELL-DEFINED
CLOUD BAND ROTATING AROUND THE CIRCULATION CENTER IS MOVING WEST
ACROSS NORTHERN SAN BERNARDINO COUNTY TOWARD THE KERN COUNTY DESERTS.
EXPECT CONVECTION WILL BEGIN TO FIRE UP BY MIDDAY AND SPREAD INTO
THE KERN AND TULARE COUNTY MOUNTAINS.

&&

.PREV DISCUSSION... /ISSUED 347 AM PDT WED JUL 6 2011/
PLENTY OF MOISTURE REMAINS OVER THE CENTRAL CA INTERIOR WITH SE
FLOW ALOFT BRINGING ADDITIONAL MOISTURE INTO THE REGION.
PRECIPITABLE WATER CONTINUES TO BE QUITE IMPRESSIVE...INCLUDING
OVER THE DESERT AREAS. THE PRIMARY FORECAST CONCERN WILL BE STORM
DEVELOPMENT OVER THE SIERRA NEVADA AND MOUNTAIN AND DESERT AREAS
OF KERN COUNTY. WILL KEEP FLASH FLOOD WATCH GOING FOR THIS
AFTERNOON AND EVENING DUE TO PRESENCE OF DEEP MOISTURE. LATEST
SATELLITE PICS SHOW A WEAKENING CONVECTIVE COMPLEX THAT HAS BEEN
MOVING INTO SE SAN BERNARDINO COUNTY AND CONTINUES MOVING OVER SE
CA OVER THE LAST FEW HOURS. DEBRIS CLOUDS WILL CONTINUE MOVING
INTO THE AREA...HOWEVER THERE SHOULD STILL BE PLENTY OF SURFACE
HEATING AVAILABLE FOR STORMS TO DEVELOP. THESE STORMS ARE EXPECTED
TO MOVE SLOWLY AS FLOW ALOFT IS RATHER LIGHT...SO HEAVY RAIN IS
EXPECTED UNDERNEATH THE STRONGEST CELLS.

MODELS CONTINUE TO SHOW MONSOONAL MOISTURE OVER THE AREA INTO
THURSDAY ALTHOUGH SLOWLY RETURNING EASTWARD...DRYING IS EXPECTED
TO BEGIN AT LEAST OVER NORTHERN SECTIONS OF THE FORECAST AREA BY
THURSDAY AFTERNOON. A DIMINISHED THREAT IN CONVECTION IS IN STORE
FOR FRIDAY...WITH CHANCES FOR THUNDERSTORMS CONFINED MAINLY OVER
THE CREST OF THE SIERRA. TEMPERATURES WILL BECOME SOMEWHAT COOLER
BY THIS WEEKEND AS A TROUGH PATTERN WILL SET UP OVER NORTHERN CA
AND THE PACIFIC NW KEEPING A DRY SOUTHWEST FLOW ALOFT. DEEP
MOISTURE SHOULD REMAIN WELL TO THE EAST OF THE AREA FROM THIS
WEEKEND INTO THE EXTENDED PERIOD...OR THRU THE MIDDLE OF NEXT
WEEK. NO SIGNIFICANT COOLING IS EXPECTED OVERALL...TEMPERATURES
WILL LIKELY REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
AFTER 18Z WEDNESDAY OVER THE KERN COUNTY MOUNTAINS AND DESERT IN
ADDITION TO THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA.
STORM ACTIVITY SHOULD DIMINISH DURING THE EVENING AFTER 02Z
THURSDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE
CENTRAL CALIFORNIA INTERIOR THRU 18Z THURSDAY.

&&

.AIR QUALITY ISSUES...
ON WEDNESDAY JULY 6 2011...UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO...KERN...MERCED AND TULARE COUNTIES. FURTHER INFORMATION
IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR THE KERN AND
TULARE COUNTY MOUNTAINS AND THE KERN COUNTY DESERTS
/CAZ095-097>099/.

FLOOD ADVISORY FOR THE KINGS RIVER BELOW PINE FLAT DAM UNTIL
FURTHER NOTICE CAC019-031-107.

&&

PUBLIC...SANGER
AVN/FW...BEAN
SYNOPSIS...WP
PREV DISCUSSION...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 6, 4:55 AM PDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
455 AM PDT WED JUL 6 2011

CAZ089>094-071230-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
455 AM PDT WED JUL 6 2011

...SLIGHT CHANCE OF THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095>099-071230-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
455 AM PDT WED JUL 6 2011

...SCATTERED THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA
NEVADA...AND THE KERN COUNTY MOUNTAINS AND DESERTS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS
AND FLASH FLOODING IS POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE TULARE AND KERN COUNTY MOUNTAINS AS WELL AS THE KERN
COUNTY DESERT FROM NOON TO 9 PM PDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY WITH
LOCALLY HEAVY RAIN REMAINING A POSSIBILITY...WITH A DIMINISHING
CHANCE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:42 PM PDTFlash Flood WarningHNXKern3 hr
Jul 5, 9:21 PM PDTFlash Flood WatchHNX24 hr
Jul 6, 3:35 PM PDTSpecial Weather StatementHNX70 min
Jul 6, 3:56 PM PDTFlash Flood WarningHNXKern2 hr

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.